AARHUS, DENMARK. The use of low-dose aspirin (75 to 150 mg) on a daily basis to prevent heart attacks and strokes is becoming increasingly popular. It is well established that standard doses (325 to 500 mg) of aspirin are associated with a substantially increased risk of upper gastrointestinal bleeding (stomach ulcers), but little research has been done on the effect of low-dose regimens.
Researchers at Aarhus University now report that regular use of low-dose aspirin (100 to 150 mg) is also
associated with a significant increase in upper GI bleeding. Their study involved 27,694 users of low-dose
aspirin who were followed from January 1, 1991 to December 31, 1995. A total of 207 study participants
(0.7 per cent) were admitted to hospital with upper GI bleeding during the study. This corresponds to an
incidence rate 2.6 times higher than that found in the general population. Participants who also took other
non-steroidal anti-inflammatory drugs had a 5.6 times higher incidence of upper GI bleeding than that found
in the general population. The researchers found no difference in the incidence of bleeding episodes among
users of coated aspirin versus users of non-coated (standard) aspirin. They did note that participants who
stopped using aspirin still had an increased risk within the first year of discontinuation. The researchers
recommend further research to identify potential interactions between aspirin and alcohol and other
substances and to evaluate the risk versus benefit of regular aspirin use.